Ask a doctor

3 Months and Still Have Droopy Eyelids Following Injections To Forehead and Crows Feet. What To Do?

Hi , I got botox injected right above the eyebrow, forehead and crows feet im 28 i got 30 units !my dr said it will go away after 1 months, its been 3months and i still have a droopyeyelid I look long it will last plz help

Doctor Answers 7

Droopy eyebrow eyelid from botox

This can take four months to recover. Without knowing the exact placement of the botox, nor seeing you and doing an examination, one can not comment on whether this is the eyelid ptosis (dropped) from a relaxed levator muscle, or a forehead muscle above the eyebrow that can't hold the eyebrow up well, and as the eyebrow falls down, so does the upper eyelid with it. Sometimes, outer eyebrow botox to relax the depressor muscle of the eyelid area, and focal placement in the depressor muscles of the glabella, if there is still motion seen of contraction here, can help lift the forehead and bring up the eyebrows and eyelid a little. An off-label use of Restylane in the eyebrow may help augment the volume of the infrastructure of the eyebrow and help lift the upper eyelid slightly. Speak to your doctor about the risks of this, or just wait another month and everything should go back to normal because botox is not permanent.

Manhattan Dermatologic Surgeon
5.0 out of 5 stars 34 reviews

Seek the care of an oculoplastic surgeon.

There is a medication, iopidine, that can help open the eyelid if they are droopy after a botox service.  Sometimes the droopiness is not actually from the upper eyelid but from eyebrow ptosis.  That results from BOTOX freezing the forehead muscle.  Typically these effects begin to wear off at 3 to 4 months. 

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 20 reviews

Droopy Eyelids 3 months after Botox...

First off, the good news is that is likely temporary and WILL improve...

A droopy upper eye-LID may occur if the Botox is injected too close to your eyelid-elevating muscle, the Levator Palpebra Superioris. In such a scenario, the Botox will diffuse inadvertently onto the Levator muscle and cause an eyelid droop. A lower dose tends to diffuse onto the Levator muscle and the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months.  However, that if the eyelid droop occurred shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for another month or so until the full effects of Botox wears off...

On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping. During your consultation, your injecting physician should rule out both of these scenarios to ensure you are an appropriate candidate for Botox... Your thyroid disease is not a contraindication to Botox or to the treatment of your eyelid droop, which brings me to my next point...

Have you had any treatment for your eyelid droop yet?

A droopy upper eye-LID due to Botox can be treated with Apraclonidine (aka Iopidine) eye-drops. These eye-drops are commonly used to improve Gluacoma – a condition of high “eye ball pressure”. However, besides lowering the pressure in the eye, Apraclonidine causes the Muller muscle in the upper eyelid to contract and lift the upper eyelid about 2mm.The usual dose of Apraclonidine 0.5% is 1-2 drops, 3 times per day until the Botox wears off. (Note, make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out.) Apraclonidine should be used with caution in patients taking Beta-blocker eye drops (ex – Timolol), or certain pills for high blood pressure (such as Beta-blockers), Digoxin, and those taking MAO inhibitors (ex – Phenelzine) for Depression. Be sure your prescribing physician also discusses the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

When it comes to Botox, I would recommend seeking, at the very least, the services of an experienced physician injector. I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. So, what kind of physician should be injecting your Botox? As an Aesthetic-trained Plastic Surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy as I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian

Droopy Eyelids after Botox

I agree with Dr. Steinsapir. Sometimes when people describe a droopy eyelid, it's actually eyebrow ptosis. You can try the Rx eyedrops iopidine, but that will only help if it's the eyelid that was overinjected. The eyedrops will not help with eyebrow ptosis. Only time will help with that.

Botox effects wear off usually in 4 to 6 months.

Just wait a bit longer and the Botox will totally disappear. It is not permanent . Probably had the injection too low in the forehead or too close to the eyebrow. Injections above the eye brow should be about 1 cm (one half inch approx.) above the eyebrow...........any closer increases the risk of droopy eyebrow or upper eyelid.

Harlow Hollis, MD
Victoria Plastic Surgeon
4.0 out of 5 stars 2 reviews

Eyelid droop after Botox

In general, the affects of Botox last 3-6 months. The exact time can depend on a few factors, including how much was used, where it was placed, if you have had treatment before and how your own body breaks it down. An eyelid droop is an uncommon but possible side effect of Botox treatment. This can occur if the injection was placed to low on the eyebrow or forehead, or if the Botox migrates under the skin after it is injected. Most of the time an eyelid droop will resolve in 1-2 months, but occasionally you do have to wait the entire 3-6 months for the Botox to wear off completely. In severe cases, there is an eye drop available to help correct the eyelid droop. Your doctor should be aware of this and can advise you if it is right for you.

Adam J. Mamelak, MD
Austin Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Droopy eyelids after Botox

If it has only been 3 months after the Botox injections, you should see a return to near-normal within the next 1-3 months.  The usual culprit is Botox placed too low on the forehead and too close to the eyebrows.  Another explanation is that the Botox could have "drifted" downward with too much strenuous activity shortly after the injections.  That is why I generally counsel my patients to take it easy for a day after Botox injections.  In any case, Botox does not last forever, and while the effect is slightly variable among different individuals.  

Tito Vasquez, MD, FACS
Southport Plastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.